NWT RCMP warning of increased fentanyl presence in territory

(CKLB file photo).

NT RCMP is warning residents about a spike in fentanyl use after two recent overdoses.

The first was on May 28 in Yellowknife; officers and paramedics arrived to find an unresponsive man. According to a police news release, paramedics managed to revive the man who later said he knew he was consuming fentanyl.

The second overdose was on Tuesday in the Sahtú (police did not specify which community). RCMP officers arrived and found a man who has not breathing. Officers administered Naloxone and the man was brought to hospital for additional Naloxone doses. He, too, regained consciousness.

Staff Sergeant Dean Riou is in charge of federal policing for NT RCMP.

He said local RCMP have not seized fentanyl since November 2016.

“To see a resurgence of the drug, with near-fatal consequences, is extremely disappointing,” he said in a statement. “We want to remind people of the danger of using opioids, and other hard drugs that could be mixed with opioids.”

Signs of fentanyl overdose include slow, irregular, shallow breathing, clammy skin, pinpoint pupils, and loss of consciousness.

According to the release, Naloxone kits are available for free at any pharmacy or health centre in the NWT.

Residents should also call 911 to report a possible overdose.

About the Author

Francis Tessier-Burns
Francis has been a general news reporter with CKLB since January 2019. Originally from rural Ontario, he first came to the NWT in 2016 as an intern with Up Here magazine and fell in love with the North. In his time with CKLB, he's had the immense pleasure and honour of learning about northern Indigenous cultures. Otherwise, you can find him hanging around the Legislative Assembly. If you have a story or want to chat, reach out to francis@cklbradio.com